Kentucky, 2008

Flooding in Kentucky, March 4 to 29, 2008

March 4 to 29, 2008 · NWS PAH · 2 events in 2 counties and zones

A series of winter storms raised the Green River above flood stage in early March. A heavy rainfall event on the 18th and 19th aggravated the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of winter storms raised the Green River above flood stage in early March. A heavy rainfall event on the 18th and 19th aggravated the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 7:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 4, 7:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CST TUE MAR 4 2008

.UPDATE...
UPDATED GRIDS EARLIER TO ACCOUNT FOR ISOLD TSRA OCCURRING ACROSS
THE AREA. THAT STILL LOOKS GOOD...AND IT APPEARS THAT MAINLY SNOW
AND SLEET ARE FALLING IN THE NE/SW ORIENTED BANDS CONTAINING HIGHER
DBZ/S AND BASED ON GROUND TRUTH. OTHERWISE...A MIX THAT INCLUDES
SOME FREEZING RAIN HAS BEEN REPORTED. WILL HAVE TO MONITOR CLOSELY
ACCUMULATION POTENTIAL. NOTED THAT LITTLE ROCK UPPED THEIR SNOW
AMOUNTS JUST SOUTHWEST OF OUR AREA. SHOULD ANY CONVECTIVELY ENHANCED
BANDS PERSIST ACROSS A GIVEN AREA...ISOLATED HIGHER AMOUNTS MAY
HAVE TO BE FORECAST IN FUTURE UPDATES...MAINLY ACROSS THE OZARK
FOOTHILLS...NORTHEAST TOWARD PINCKNEYVILLE AND MOUNT VERNON
ILLINOIS. WILL CONTINUE TO MONITOR.

&&

.DISCUSSION...
COMPARING CURRENT OBS WITH PRIOR MODEL FORECASTS OF SFC TEMPS...THE
NAM/ECMWF WERE TOO COLD...BUT THE GFS WAS TOO WARM. SOMEWHERE IN THE
MIDDLE ENDED UP MOST CORRECT...WITH THE 08Z FREEZING LINE RUNNING
FROM FAIRFIELD IL TO MARION IL...TO JUST SOUTH OF BOTH POPLAR BLUFF
AND CAPE GIRARDEAU. AM NOT SURE WHAT TO MAKE OF CURRENT OBS...AS
KPAH ASOS REPORTED SNOW...BUT REALTIME OBSERVATION OUT THE DOOR WE
SAW ONLY A THICK -RA/DRIZZLE. THAT/S PROBABLY TRUE MOST OTHER LOCALES
EARLY THIS MORNING. WE DO EXPECT A TRANSITION TOWARD SNOW FROM WSW
TO ENE TODAY WITH TIME...AS THE UPPER LOW CENTER OVER SW ARKANSAS
MOVES NORTHEAST TO NW TENNESSEE BY 18Z... THEN NRN KENTUCKY BY
00Z. THERE WAS A LIGHTNING STRIKE NEAR THE UPPER LOW CORE. WILL BE
INTERESTING TO SEE IF A CONVECTIVE ELEMENT YIELDS LOCALLY HIGHER
AMOUNTS IN THE SNOW SWATH.

WILL CONTINUE WITH OUR WINTER STORM WARNING AND WINTER WEATHER
ADVISORY...WITH ONLY A MINOR ADJUSTMENT TO THE ORIENTATION. 2 TO
PERHAPS 4 INCHES WILL BE POSSIBLE IN THE WARNING AREA ON TOP OF
REPORTS OF 1/4 INCH ICE IN THE WARNING AREA. ISOLATED HIGHER
AMOUNTS COULD OCCUR IF CONVECTIVE ELEMENT PLAYS INTO THE EQUATION.
THINK THE BEST CHANCE FOR 3 OR 4 INCHES WILL BE NW OF A VAN BUREN
MO-PERRYVILLE MO-MOUNT VERNON IL LINE. IN THE ADVISORY AREA...EXPECT
AN INCH OR PERHAPS 2. FOR THE REST OF THE AREA...NOT EXPECTING
MUCH ACCUMULATION WITH SURFACE TEMPS PROGGED TO STAY IN THE MID
30S MOST OF THE DAY...AND DUE TO THE FACT THE GROUND IS
WET/SATURATED FROM OUR HEAVY RAIN EVENT. COULD BE SOME MINOR
ACCUMULATIONS...AND WILL NOTE THAT IN THE GRIDS AND FORECAST.
REGARDING THE RAIN...WILL GO AHEAD AND CANCEL THE FLOOD WATCH AS
THE BEST RAINS HAVE SHIFTED EAST OUT OF THE AREA. OVERALL WE DO
NOT EXPECT SIGNIFICANT LIQUID QPF FROM THIS POINT FORWARD.

WILL LINGER A SMALL CHANCE OF LIGHT SNOW EAST OF THE MISSISSIPPI
RIVER 00Z-06Z...THEN GO DRY OVERNIGHT. WEDNESDAY SHOULD BE DRY
WITH WEAK HIGH PRESSURE IN CONTROL. NO CHANGES WERE MADE FROM
WEDNESDAY NIGHT AND BEYOND...AS THE LATEST MODEL OUTPUT SUGGESTS
ONLY MINOR DIFFERENCES...IF ANY AT ALL...TO WHAT WE ALREADY HAVE
GOING.

&&

.AVIATION...
HEAVY PRECIPITATION HAS FINALLY WOUND DOWN ACROSS THE AREA EARLY
THIS MORNING. WHAT REMAINS HAS BEEN EITHER LIGHT RAIN/DRIZZLE OR
FREEZING RAIN/DRIZZLE...DEPENDING ON WHERE YOU ARE. AT KCGI...IT
APPEARS AS THOUGH THE PRECIPITATION IS LIKELY FREEZING RAIN OR
DRIZZLE. ELSEWHERE...IT HAS REMAINED ALL LIQUID. MVFR CIGS AND VSBYS
HAVE BEEN THE CASE MOST OF THE OVERNIGHT HOURS. THERE HAVE BEEN
TIMES THOUGH THAT WE HAVE DIPPED DOWN BELOW 1000 FT IN THE HEAVIER
DRIZZLE/RAIN. AS THE UPPER LOW HEADS TOWARD THE REGION...WE SHOULD
SEE A CHANGEOVER TO SNOW AT KCGI BY SUNRISE. SNOW WILL THEN LAST
THROUGH A GOOD PORTION OF THE DAY BEFORE TAPERING OFF BY LATE
AFTERNOON. AT THE OTHER TERMINALS...WE WILL NOT SEE THAT CHANGEOVER
TO FROZEN PRECIPITATION UNTIL PROBABLY EARLY AFTERNOON. THE
PRECIPITATION WILL LIKELY LAST UNTIL ABOUT SUNSET OR SLIGHTLY
THEREAFTER. AGAIN...MVFR TO IFR CONDITIONS WILL CONTINUE THROUGHOUT
THE DAY. WINDS WILL BE TRANSITIONING FROM A NORTHERLY DIRECTION TO
MORE OF A WESTERLY DIRECTION THROUGHOUT THE DAY AS THE SFC LOW
PASSES BY TO OUR SOUTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR NEW
     MADRID-SCOTT-STODDARD.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     ALEXANDER-EDWARDS-JOHNSON-PULASKI-SALINE-UNION IL-WABASH-
     WHITE-WILLIAMSON.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR FRANKLIN-
     HAMILTON-JACKSON-JEFFERSON-PERRY IL-WAYNE IL.

IN...NONE.
&&
Hazardous weather outlook, Mar 4, 4:17 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST TUE MAR 4 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS FORECAST FOR A PORTION OF SOUTHEAST MISSOURI
INTO SOUTHERN ILLINOIS TODAY...WITH A TRANSITION FROM AREAS OF RAIN
AND WINTRY PRECIPITATION TO LIGHT SNOW EXPECTED OVER THE REMAINDER
OF THE FOUR STATE AREA LATER TODAY. A WINTER STORM WARNING IS IN
EFFECT THROUGH 6 PM WEST OF A FAIRFIELD ILLINOIS TO POPLAR BLUFF
MISSOURI LINE...WITH A WINTER WEATHER ADVISORY THROUGH 6 PM FROM
MOUNT CARMEL ILLINOIS TO SIKESTON MISSOURI. REFER TO THE WARNING
AND ADVISORY FOR DETAILS.

THE PRECIPITATION SHOULD TAPER OFF QUICKLY FROM SOUTHWEST TO
NORTHEAST LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CHANCE OF SNOW IS FORECAST THROUGHOUT THE AREA WEDNESDAY
NIGHT AND THURSDAY...FRIDAY NIGHT AND SATURDAY...AND AGAIN ON
SUNDAY NIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF WINTRY PRECIPITATION ARE APPRECIATED.

In the hours before

Local storm report, Mar 4, 3:37 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLOOD            6 SE HOPKINSVILLE       36.79N 87.41W
03/04/2008                   CHRISTIAN          KY   TRAINED SPOTTER

            TWO INTERSECTIONS COMPLETELY IMPASSABLE DUE TO WATER OVER
            THE ROAD. ONE LOCATION IS AT LITTLE RIVER CHURCH ROAD OFF
            OF 68 E AT THE BRIDGE. THE OTHER LOCATION IS ON OLD
            EDWARD MILL ROAD AT L THOMPSON ROAD.

&&

CW
Local storm report, Mar 4, 7:00 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     FREEZING RAIN    THOMPSONVILLE           37.91N 88.76W
03/04/2008  E0.30 INCH       FRANKLIN           IL   TRAINED SPOTTER

            TREES ICE COVERED AS WELL AS SOME ELEVATED SURFACES.
            ROADS CLEAR. LIGHT FREEZING RAIN STILL FALLING.

&&

ML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
March 4, 9:00 AM CST to March 29, 7:00 PM CST
Where
Muhlenberg County, 0.89 mi SSE of Paradise to 0.86 mi S of Paradise
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.258, -86.973

Moderate flooding of the Green River occurred. At the Paradise gage, the river crested at 388.88 feet on March 23. Flood stage there is 380 feet, and moderate flooding begins at 386 feet. Large areas of bottomland fields and cropland were flooded. Spring planting was not yet underway, so crop losses were negligible.

Flood, McLean

When
March 6, 7:00 PM CST to March 29, 11:00 AM CST
Where
McLean County, Calhoun to 0.36 mi WNW of Rumsey
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.530, -87.270

Moderate flooding of the Green River occurred. At the Calhoun gage, the river crested at 27.50 feet on March 24. Flood stage there is 23 feet, and moderate flooding begins at 26 feet. Thousands of acres were flooded in the Rumsey, Island, and Jewel City areas. Spring planting was not yet underway, so crop losses were negligible.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82218, 82219.